Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Birmingham, AL

May 24, 2001Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 11:41 PM CDT for Greene County, Sumter County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2001, 11:41 PM CDT (04:41 UTC)
Expired
May 25, 2001, 12:15 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 250441
SVRBHM
ALC063-119-250515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN ALABAMA
  SUMTER COUNTY IN ALABAMA

* UNTIL 1215 AM CDT

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LIVINGSTON...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EPES AND 
  FORKLAND.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:18 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 24, 9:18 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
918 PM CDT THU MAY 24 2001

UPDATED THE ZONES TO REMOVE THE EXPIRED WATCH.  WILL LIKELY UPDATE
AGAIN AROUND 10 PM TO TAKE RAIN OUT FROM HSV WEST.

.BHM...NONE.

07

In the hours before

Local storm report, May 24, 8:20 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    RAINBOW CITY              AL   0.75 INCH HAIL
05/24/01   ETOWAH                         PUBLIC REPORTED.

0456 PM    RAINBOW CITY              AL   1.75 INCH HAIL
05/24/01   ETOWAH                         EMA REPORTED

0530 PM    HANCEVILLE                AL   0.75 INCH HAIL
05/24/01   CULLMAN                        EMA REPORTED.

0540 PM    BLOUNTSVILLE              AL   0.75 INCH HAIL
05/24/01   BLOUNT                         REPORTED BY POLICE.

0545 PM    BLOUNTSVILLE              AL   WIND DAMAGE
05/24/01   BLOUNT                         REPORTED BY BLOUNT COUNTY
                                          EMA. 2 TO 3 TREES DOWN
                                          EAST OF BLOUNTSVILLE.

0545 PM                              AL   TORNADO
05/24/01   JACKSON                        REPORTED BY JACKSON
                                          COUNTY EMA. TORNADO
                                          TOUCHDOWN NEAR ASPEL.
                                          DAMAGE TO THE CORNER OF A
                                          HOUSE.

0600 PM    ROSALIE                   AL   0.88 INCH HAIL
05/24/01   JACKSON                        SPOTTER REPORTED.

0600 PM    BASS                      AL   WIND DAMAGE
05/24/01   JACKSON                        REPORTED BY JACKSON
                                          COUNTY EMA. TREES DOWN. 2
                                          HOMES W/DAMAGE...1 WITH
                                          TREE ON IT.

0620 PM    JASPER                    AL   1.75 INCH HAIL
05/24/01   WALKER                         REPORTED BY WALKER COUNTY
                                          EMA. FUNNEL CLOUD FORMING
                                          HEADING TOWARDS CURRY
                                          ALONG HIGHWAY 257.

0620 PM    HANCEVILLE                AL   TORNADO
05/24/01   CULLMAN                        TORNADO ON THE GROUND SW
                                          CULLMAN COUNTY HEADING
                                          TOWARDS
                                          HANCEVILLE.REPORTED BY
                                          STATE TROOPER.

0620 PM    PISGAH                    AL   0.88 INCH HAIL
05/24/01   JACKSON                        REPORTED BY JACKSON
                                          COUNTY EMA.

0625 PM    ARKADELPHIA               AL   FUNNEL CLOUD
05/24/01   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA.

0634 PM    IDER                      AL   1.75 INCH HAIL
05/24/01   DEKALB                         REPORTED BY JACKSON
                                          COUNTY EMA.

0635 PM    DOUBLE SPRINGS            AL   1.75 INCH HAIL
05/24/01   WINSTON                        REPORTED BY WINSTON
                                          COUNTY EMA.

0655 PM                              AL   0.75 INCH HAIL
05/24/01   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA.

0700 PM    LOGAN                     AL   FUNNEL CLOUD
05/24/01   CULLMAN                        REPORTED BY CULLMAN
                                          COUNTY EMA. POSSIBLE
                                          FUNNEL CLOUD WEST OF
                                          CULLMAN.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSevere Thunderstorm WarningBMXEtowah31 min
May 24, 8:13 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes32 min
May 24, 8:19 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery41 min
May 24, 8:20 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa40 min
May 24, 8:36 PM CDTSevere Thunderstorm WarningBMXBlount24 min
May 24, 8:43 PM CDTSevere Thunderstorm WarningBMXEtowah, Marshall32 min
May 24, 8:45 PM CDTSevere Thunderstorm WarningBMXSumter30 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter36 min
May 24, 9:18 PM CDTSevere Thunderstorm WarningBMXHale32 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningBMXBibb47 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega49 min
May 24, 10:32 PM CDTSevere Thunderstorm WarningBMXClay43 min
May 24, 10:38 PM CDTSevere Thunderstorm WarningBMXDeKalb, Marshall52 min
May 25, 12:34 AM CDTSevere Thunderstorm WarningBMXJefferson, Shelby26 min
May 25, 12:38 AM CDTSevere Thunderstorm WarningBMXSt. Clair52 min
May 25, 1:00 AM CDTSevere Thunderstorm WarningBMXShelby30 min
May 25, 1:06 AM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega39 min
May 25, 1:37 AM CDTSevere Thunderstorm WarningBMXCleburne38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.